Eating Too Much of This Halloween Candy Can Kill You
Parents, check your kid’s candy bags, because the FDA has issued a warning about black licorice.
As it turns out, your mom was right, you really can overdose on candy. Well at least, black licorice if you can call black licorice candy.
The Food and Drug Administration (FDA) encourages moderation when snacking on this black evil candy.
According to the FDA website, here’s why it can be so dangerous: “Experts say black licorice contains the compound glycyrrhizin, which is the sweetening compound derived from licorice root. Glycyrrhizin can cause potassium levels in the body to fall. When that happens, some people experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure.”
And apparently it doesn’t take a lot to become dangerous. If you’re 40 or older, eating two ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia.
FDA experts say black licorice contains the compound glycyrrhizin, which is the sweetening
Keep in mind the situation could be increased if in addition to eating the candy, you are also ingesting many of the foods that are flavored by the Licorice root.
If you are crazy and for some inexplicable reason have a fondness for black licorice, the FDA is has this advice:
- No matter what your age, don’t eat large amounts of black licorice at one time.
- If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
- Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.
If you’ve experienced any problems after eating licorice, contact the FDA consumer complaint coordinator in your area.